Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Is it safe to combine low dosages of St John's Wort and melatonin?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
is it safe to combine low dosages of St John's Wort and melatonin?
Posted Wed, 5 Mar 2014 in Medicines and Side Effects
Answered by Dr. Srikanth Reddy 42 minutes later
Brief Answer: Yes you may combine them. Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. St Johns Wort is a herbal remedy for depression and it acts through serotonine and 5HT3 system. Melatonine is a sleep regulator as well as efficacy as an antidepressant and it acts through melatonine system. As these two treating elements have different mechanism of action they can be taken together. Many patients come to my clinic with similar query. I advice them not to use St Johns Wort with drugs like escitalopram or fluoxetine or venlafaxine as it increases the risk of serotonine syndrome. But with melatonin it should be safe. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor